Alert archive / Tennessee / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Morristown, TN

February 5, 20218 counties in Tennessee; 5 counties in Virginia; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this winter storm watch at Feb 5, 2021, 3:03 PM EST for 8 counties in Tennessee; 5 counties in Virginia; Cherokee County, Clay County, North Carolina. It took effect at Feb 6, 2021, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 5, 2021, 3:03 PM EST (20:03 UTC)
In effect from
Feb 6, 2021, 7:00 PM EST
Expired
Feb 6, 2021, 3:50 AM EST
In force
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Russell County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 46 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WWUS44 KMRX 052003
WSWMRX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Morristown TN
303 PM EST Fri Feb 5 2021


NCZ060-061-TNZ018-041-043-045>047-072-074-087-VAZ002-006-008-
060930-
/O.NEW.KMRX.WS.A.0004.210207T0000Z-210207T1700Z/
Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene-
Unicoi-Northwest Carter-Southeast Carter-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-Wise-Russell-Washington-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam, 
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, 
Tusquitee, Doeville, Mountain City, Neva, Shady Valley, Trade, 
Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, 
Limestone Cove, Elizabethton, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, Coker Creek, Big Stone Gap, Norton, Wise, 
Coeburn, Appalachia, Pardee, Hansonville, Lebanon, Dye, 
Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon
303 PM EST Fri Feb 5 2021

...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY MORNING...

* WHAT...A wintry mix of snow and sleet, possibly mixed with rain
  across the lower elevations beginning Saturday evening becoming
  all snow by early Sunday morning. Periods of moderate to heavy
  snow possible. Total snow accumulations of 3 to 6 inches
  possible across the Mountains and 1 to 3 inches in the lower
  terrain.

* WHERE...Far east Tennessee Mountains, southwest Virginia and 
  southwest North Carolina.

* WHEN...From Saturday evening through Sunday morning.

* IMPACTS...Plan on slippery road conditions, especially across
  the higher terrain.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow and sleet accumulations that may impact travel. Continue to 
monitor the latest forecasts.

&&

$$
1 follow-up statement
226 
WWUS44 KMRX 060850
WSWMRX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Morristown TN
350 AM EST Sat Feb 6 2021


TNZ018-041-043-045-047-072-074-087-061700-
/O.UPG.KMRX.WS.A.0004.210207T0000Z-210207T1700Z/
/O.NEW.KMRX.WS.W.0004.210207T0000Z-210207T1700Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
350 AM EST Sat Feb 6 2021

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST SUNDAY...

* WHAT...A wintry mix becoming all snow by early Sunday morning.
  Total snow accumulations of up 2 inches in lower elevation 
  areas, with 3 to 6 inches possible over the higher elevations 
  mainly above 3000 feet. Winds gusting as high as 35 mph.

* WHERE...The east Tennessee mountains.

* WHEN...From 7 PM this evening to noon EST Sunday.

* IMPACTS...Plan on slippery road conditions, especially across
  the higher terrain. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

TNZ046-VAZ002-006-008-061700-
/O.UPG.KMRX.WS.A.0004.210207T0000Z-210207T1700Z/
/O.NEW.KMRX.WW.Y.0006.210207T0000Z-210207T1500Z/
Northwest Carter-Wise-Russell-Washington-
Including the cities of Elizabethton, Big Stone Gap, Norton, 
Wise, Coeburn, Appalachia, Pardee, Hansonville, Lebanon, Dye, 
Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon
350 AM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
10 AM EST SUNDAY...

* WHAT...A wintry mix, changing to all snow expected by early
  Sunday morning. Total snow accumulations of 1 to 3 inches
  possible, with locally higher amounts possible over the highest
  elevations.

* WHERE...In Tennessee, Northwest Carter County. In Virginia, 
  Wise, Russell and Washington Counties.

* WHEN...From 7 PM this evening to 10 AM EST Sunday.

* IMPACTS...Plan on slippery road conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NCZ060-061-061700-
/O.UPG.KMRX.WS.A.0004.210207T0000Z-210207T1700Z/
/O.NEW.KMRX.WW.Y.0006.210207T0000Z-210207T1500Z/
Cherokee-Clay-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam, 
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, 
and Tusquitee
350 AM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
10 AM EST SUNDAY...

* WHAT...A wintry mix, changing to all snow by early Sunday
  morning. Total snow accumulations of up to two inches possible,
  with locally higher amounts of 2-4 inches possible over the
  higher elevations.

* WHERE...Cherokee and Clay Counties.

* WHEN...From 7 PM this evening to 10 AM EST Sunday.

* IMPACTS...Plan on slippery road conditions, especially across
  the higher terrain.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

TNZ012>017-035>038-044-VAZ001-005-061700-
/O.NEW.KMRX.WW.Y.0006.210207T0000Z-210207T1500Z/
Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Morgan-Anderson-
Union-Grainger-Washington-Lee-
Including the cities of Big South Fork National, Oneida, 
Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle,
La Follette, Elk Valley, Jellico, White Oak, Caryville, 
Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, 
Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, 
Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, 
Bristol TN, South Holston Dam, Pine Orchard, High Point, Petros, 
Clinton, Maynardville, Norris Lake, Paulette, Rose Hill, 
Sharps Chapel, Luttrell, Bean Station, Johnson City, and Hiltons
350 AM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
10 AM EST SUNDAY...

* WHAT...A wintry mix, changing to all snow by early Sunday
  morning. Total snow accumulations of 1 to 3 inches possible.

* WHERE...Portions of east Tennessee and southwest Virginia.

* WHEN...From 7 PM this evening to 10 AM EST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

TNZ102-061700-
/O.NEW.KMRX.WW.Y.0006.210207T0000Z-210207T1500Z/
East Polk-
Including the cities of Big Frog Mountain, Ducktown, 
and Turtletown
350 AM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
10 AM EST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of up to one 
  inch.

* WHERE...East Polk County.

* WHEN...From 7 PM this evening to 10 AM EST Sunday.

* IMPACTS...Plan on slippery road conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this winter storm watch went out at Feb 5, 12:36 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 5, 12:36 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1236 PM EST Fri Feb 5 2021

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

Surface ridging across the area today helping to clear sky cover
over the Tennessee valley and southern Appalachians. Some
westerly downslope winds into the valley has helped to warm
temperatures maybe a little more than expected. Have raised max
temperatures a degree or two.

Main focus will be the Saturday afternoon through early Sunday
morning system. The vertical temperature profile makes this
forecast, as always, tricky and quite variable across the forecast
area. Will rely heavily on ensembles to help fine-tune the area
forecast but latest operational model runs of the NAM, GFS, and
ECMWF are aligning to a potential significant snowfall.

Have a great Friday and National WeatherPerson's Day.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions will prevail throughout the forecast. Surface
ridging will remain. Increasing high and mid level clouds can be
expected late tonight and Saturday morning.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Feb 5, 3:24 AM EST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
324 AM EST Fri Feb 5 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060830-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
324 AM EST Fri Feb 5 2021 /224 AM CST Fri Feb 5 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A weather system will sweep through the area Saturday night
through Sunday morning bringing rain and snowfall to much of the
region. Widespread snowfall totals of up to an inch are possible
across the eastern Tennessee Valley through Sunday morning. And
higher amounts are likely in far northeast Tennessee, southwest
Virginia, and especially in the southern Appalachian Mountains.
The forecast and snowfall totals will continue to be refined over
the next couple of days, so stay tuned for the latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

Winter Storm Watches in Tennessee, 2021Winter Storm Watches in Virginia, 2021Winter Storm Watches in North Carolina, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.